Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Trying to stop alcohol due to stress, depression and anxiety. Took cipralex. Gaining weight. Concerned

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hello -

I would like to inquire about Wellbutrin (once a day version). I started taking this yesterday and just did more reading online about alcohol. The issue is that I am not an "alcoholic" as I dont drink all day, and some days I only have a drink or two but others I might have a bottle of wine or more. I am trying to stop doing this as I am aware that I am drinking more than I would like this past year. (due to stress, depression, anxiety etc) I definitely binge drink more than I would like and lately it has been once a week, sometimes more (summer parties etc) however, I am reading about seizures and Wellbutrin. Will this be a problem? How much do you have to be drinking before stopping cold XXXXXXX to create seizures? Or am I better to keep drinking daily a glass or two? Also, how much alcohol can I safey drink to be safe? I am a bigger girl (5.9", right now about 180 pounds but aiming to be at 160 pounds soon once my stress and mood is improved) I will be on 150mg for the next 6 days, then I am supposed to use 300mg. I am just really confused because it says don't drink cause it will cause seizures but at the same time, it says don't suddenly stop. If I could get more specifics on what they mean by this, it would be appreciated. I am hoping the medicine will help me feel better and fix some other issues (ie. binge eating, cigarette cravings, drinking wine more than I would like) which is why I want to start taking it but now I am really scared to start. It is the only one I am open to trying as I have already gained 40 pounds and refuse to gain more by using another kind. I also used cipralex in the past and I found it did make me gain a bit of weight too at first.

My other quick question is that I get anxious a lot - will this medication make it worse or help? (the internet has mixed reports) If I start to get really anxious/paranoid (more so than I can sometimes) is there something else I should request to take or that I can buy off the shelf at the pharmacy? Thank you for your help.
Posted Mon, 20 Aug 2012 in Smoking and Alcohol Addiction
Answered by Dr. Susanta Padhy 3 hours later

Thanks for coming to healthcaremagic

An individual suffering from depression / anxiety is likely to self medicate with alcohol / cigaratte for getting transient relief from such distress. However, research has clearly demonstrated that consumption of such substances increases the risk of non response to medications, increases the chance of side effects (like for e.g decreasing seizure threshold, irregular compliance to medication, increases depression / anxiety symptoms etc.)

Wellbutrin contains Bupropion. Once a day dose are called SR / XL preparation and are having relatively less incidence of side effects compared to plane preparation.
Bupropion seizure potential is dose dependent and is usually seen above 300--450 mg/day.

Alcohol withdrawal state is a risk factor for seizure. Alcohol is a CNS depressant and is likely to worsen depression.

Wellbutrin is helpful for stress, depression and thereby anxiety.

I would suggest to stop alcohol, cigarette. Continue Wellbutrin. Keep in regular touch with your doctor

Wish you good luck
Above answer was peer-reviewed by
Follow-up: Trying to stop alcohol due to stress, depression and anxiety. Took cipralex. Gaining weight. Concerned 12 minutes later
Thank you doctor,

Since "Alcohol withdrawal state is a risk factor for seizure". How much would I have to be drinking to put me at risk for alcohol withdrawal? My concern is that since I have been using alcohol a bit to cope with the stress (ie. probably drink 5 of the 7 days per week, sometimes only 2 drinks but sometimes a whole bottle of wine or maybe a bit more) It all depends. When I am not as stressed or as "anxious", I don't drink or eat as much - which I am hoping Wellbutrin will help with. However, since you stated that alcohol withdrawal is a risk factor but also to stop alcohol consumption....will I be putting myself at risk? I don't consider myself an alcoholic but have been drinking more than usual over the last few months. If I cut back on alcohol this week, while I am still on 150mg (ie. no more than a couple of drinks per day - will I be safe?) Am I more at risk if I don't drink at all? I am a bigger/taller girl as well 160-180 pounds (5.9") does that matter with how much alcohol is consumed?
Answered by Dr. Susanta Padhy 56 minutes later
If an individual is not dependent on alcohol then by technical definition of alcohol dependence withdrawal symptoms should not be there. And if no withdrawal state then no risk of seizure during this phase.

And in individuals with alcohol dependence, risk of withdrawal seizure is more if there is past history seizure, family history of seizure, past history of head injury, any other neurological condition etc.

The withdrawal symptoms of alcohol can be minimized by taking benzodiazepines in initial 1 to 2 weeks.

The criteria for dependence: Any three criteria of following: craving for alcohol, Not able to control initiation, maintenance or terminate alcohol use, tolerance, withdrawal, persistent taking alcohol despite harm, neglecting alternative source of pleasures.

Hope this clears some of your confusion

I am available for further discussion
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor